Tornadoes · United States · Virginia · 2004
F1 tornado, White Stone, Virginia, May 25, 2004
This F1 tornado ran 0.1 miles across Lancaster County on May 25, 2004, touching down at 11:25 PM EDT and reaching 10 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 25, 2004
- Touchdown
- 11:25 PM EDT (03:25 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Lancaster County
- Touchdown point
- 37.670, -76.430
- Lift-off point
- 37.670, -76.430
- Record number
- 228
What the Weather Service recorded
A waterspout formed over Carters Creek and came ashore at Irvington Marina as a tornado. A boat house was blown over and numerous boats damaged. Several cars were also damaged.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at May 25, 10:09 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 25, 10:09 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1009 PM EDT TUE MAY 25 2004 HAVE UPDATED THE FORECASTS A FEW TIMES THIS EVENING TO ACCOUNT FOR THE SEVERE THUNDERSTORM WATCH (#291). HAVE ALREADY CANCELLED WRN PORTIONS OF THE WATCH AREA AND SUSPECT THE WATCH OVER THE REMAINDER OF THE REGION WILL BE ALLOWED TO EXPIRE BY 11 PM. OVER THE PAST HOUR OR SO A GRADUAL WEAKENING TREND HAS BEEN NOTED...GIVEN THE INCREASING SURFACE-BASED STABILITY DUE TO THE LOSS OF DAYTIME HEATING AND COOLER SEA BREEZE INFLUENCE. NEXT FORECAST CONCERN FOR THE OVERNIGHT WILL BE WITH THE EXPANDING MCS CURRENTLY OVER THE SRN OH/NRN TN VLYS. RUC WIND PROFILE FCSTS SHOW 850 MB WINDS INCREASING TO 25-30 KTS OVERNIGHT ALONG WITH A THETA-E RIDGE. SO...THE PROSPECTS FOR MORE NOCTURNAL (ELEVATED) CONVECTION ONCE AGAIN TONIGHT ARE PRETTY GOOD. FORECAST RUC MODEL SOUNDINGS AGAIN SHOW DECENT ELEVATED INSTBY...CAPES BTWN 1500-2000 J/KG...ELEVATED LIFTED INDICES -5/-6C...AND TOTAL-TOTALS IN THE LOWER 50S. ALSO...DECENT DYNAMICAL SUPPORT (FOR THIS AIRMASS) IS NOTED WITH THE LATEST RUC AS WELL...WITH DPVA/DIVERGENCE ALOFT ASSOCIATED WITH THE MESO-CONVECTIVE VORT MAX (LFQ REGION UPPER LEVEL JET FORCING). 850-500 MB QVECTORS BECOME CONVERGENT AS A RESULT (FAVORING LARGE-SCALE ASCENT). WILL BE TEMPTED TO BOOST RAIN PROBS OVERNIGHT IN MOST IF NOT ALL AREAS...AT THIS POINT WILL OPT FOR NO LOWER THAN 30% OVERNIGHT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. && HURLEY PREVIOUS DISCUSSION BELOW... ----------------------------------------------------------------- .SYNOPSIS...AT LEAST ONE MORE DAY OF SUMMERLIKE HEAT/HUMIDITY THEN SUBTROPICAL RDG OVR SE STATES WILL TEMPORARILY SUPRESS SOUTHWARD ALLOWING SOME RELIEF ON THU. UPR RDG GRADUALLY RE-AMPLIFIES OVR SE STATES AND ALLOWS A RETURN TO ABV NORML TEMPS BY THE WEEKEND AND CONTG INTO EARLY NEXT WEEK. && .DISCUSSION...CLOSELY WATCHING CU DEVELOPMNT ACRS FORECAST AREA FOR SIGNS OF DEVELOPMNT. SOME CELLS TRYING TO ORGANIZE INVOF NRN OUTER BANKS/NORTH SHORE ALBEMARLE SOUND ATTM. ATMOS GENERALLY CAPPED THUS FAR BUT EXPECT WEAK UPR LVL CAA AS WEAK SHORT WAVE PASSES TO NORTH THIS AFTN. SVR WATCH BOX ISSUED FOR MUCH OF WVA AND POINTS NORTH AND WATCHES MAY BE NEEDED FURTHER EAST AS AFTN AND EARLY EVE WEARS ON. DIFFICULT TO TELL HOW MUCH OF THE DEVELPING OHVLY CONVECTION WILL BE LEFTOVR AS IT WORKS ACRS MTNS LTR THIS EVE SO WILL FAVOR DIURNAL CLIMO AND TAPER POPS TO SLIGHT CHC FOR OVRNGT HOURS. BAND OF WESTERLIES SHIFTS FURTHER S FROM MIDWEST/NRN MID ATLC STATES INTO TNVLY/CNRTL MID ATLC REGION ON WED AND ALLOWS SFC BNDRY TO PUSH SOUTH. ALWAYS A FIGHT TO GET CONVECTION TO DEVELOP IN DOWNSLOPING FLOW EAST OF MTNS AND LTL MODEL CONCENSUS FOR AMOUNT OF FORCING NECESSARY TO OVERCOME DOWNSLOPE. BUT WITH DEVELOPING LEESIDE BNDRY AND SOUTHWARD MOVG COLD FRONT EXPECT AT LEAST SCTD CONVECTION TO DEVELOP BY WED AFTN. BEST CHCS APPEAR TO BE ACRS NORTHERN FORECAST AREAS CLOSEST TO SFC COLD FRONT SO HAVE UPPED POPS SLIGHTLY THERE. ANTHR HOT DAY ON WED HELPED BY INCRSG DOWNSLOPE WITH L90S AGN COMMON FOR MOST AREAS AWAY FROM COAST. SFC BNDRY SETTLES ACRS FORECAST AREA WED NIGHT INTO THU B4 GRADUALLY LIFTING TO NE THU NIGHT INTO FRI. EXPECT MORE CLOUDS/COOLER TEMPS THRU THE PERIOD THEN MOST FORECAST AREA BACK INTO WARM SECTOR BY FRI AFTN. AGAIN IT IS DIFFICULT TO TIME ANY SHORT WAYS EMBEDDED IN THE WESTERLY FLOW BUT WITH LOW LVL BNDRY PROVIDING A PSBL FOCUS WILL MAINTAIN SLIGHT TO LOW CHC POPS THROUGHOUT THIS FCST PERIOD. MODELS CONVERGING ON ANTHR SOUTHWARD SURGE TO SFC FRONT FRI NIGHT/EARLY SAT. WITH THE TEMPORARY DAMPENING OF THE SE UPR RDG... BNDRY MAY FINALLY BE ALLOWING TO PENETRATE FURTHER SOUTH INTO CAROLINAS ON SAT B4 WASHING OUT/AND OR PUSHING BACK NE LATE IN THE WEEKEND. LOTS OF UNCERTAINTY SO WL MAKE LTL CHG TO FCST DETAILS ATTM. && .MARINE...NO FLAGS NEEDED. WINDS GRADUALLY SHIFTING TO NE/SE WITH FROPA BUT SPEEDS AND SEAS/WAVES REMAIN BLO SMALL CRAFT ADV CRITERIA. && .AVIATION...MAINLY VFR. EXPECT MVFR CIGS/VSBYS INVOF TSTMS. CULLEN
Hazardous weather outlook, May 25, 12:10 PM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1210 PM EDT TUE MAY 25 2004 NCZ012>017-030>032-102-VAZ048-049-060>098-261000- AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA VA- GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA- HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY VA- KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA- LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA- NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC-WESTMORELAND VA-YORK VA- 1210 PM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL...EAST AND SOUTH CENTRAL...AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA. .DAY ONE...TODAY... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STORM WOULD BE THE POTENTIAL FOR DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVIATION MAY BE NEEDED THIS AFTERNOON. MDZ021>025-VAZ099-100-261000- ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD- NORTHAMPTON VA-SOMERSET MD-WICOMICO MD- 1210 PM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STORM WOULD BE THE POTENTIAL FOR DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVIATION MAY BE NEEDED LATE THIS AFTERNOON. CULLEN
In the hours before
Special weather statement, May 25, 9:05 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 905 PM EDT TUE MAY 25 2004 VAZ073>076-260200- ESSEX VA-KING AND QUEEN VA-RICHMOND VA-WESTMORELAND VA- 905 PM EDT TUE MAY 25 2004 ...STRONG THUNDERSTORMS ACROSS THE NORTHERN NECK... AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM COLONIAL BEACH TO 11 MILES NORTHWEST OF SAINT STEPHENS CHURCH...MOVING SOUTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SAINT STEPHENS CHURCH AROUND 920 PM EDT TAPPAHANNOCK AROUND 925 PM EDT WARSAW AROUND 935 PM EDT ROBLEY AROUND 955 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHAMPLAIN AND MONTROSS. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AND RAINFALL RATES OF 1 TO INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. BROWN
Special weather statement, May 25, 9:25 PM EDT, 2 hours before
MDZ021>025-VAZ063-064-072>078-084>086-099-100-260300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 925 PM EDT TUE MAY 25 2004 SEVERE THUNDERSTORM WATCH #291 HAS BEEN REMOVED FROM THE FOLLOWING AREAS... IN VIRGINIA... CAROLINE AND HANOVER SEVERE THUNDERSTORM WATCH #291 REMAINS IN EFFECT UNTIL 1100 PM EDT FOR THE FOLLOWING AREAS... IN VIRGINIA... ACCOMACK...ESSEX...GLOUCESTER...KING AND QUEEN...KING WILLIAM...LANCASTER...MATHEWS...MIDDLESEX...NORTHAMPTON... NORTHUMBERLAND...RICHMOND AND WESTMORELAND IN MARYLAND... DORCHESTER...INLAND WORCESTER...MARYLAND BEACHES... SOMERSET AND WICOMICO HURLEY
Special weather statement, May 25, 10:11 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1011 PM EDT TUE MAY 25 2004 MDZ021>025-260315- DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-WICOMICO MD- 1011 PM EDT TUE MAY 25 2004 ...THUNDERSTORMS APPROACHING THE LOWER MARYLAND EASTERN SHORE... AT 1011 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 8 MILES NORTH OF OCEAN CITY TO 12 MILES SOUTH OF HURLOCK...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SALISBURY AROUND 1030 PM EDT AND OCEAN CITY AROUND 1035 PM EDT...FRUITLAND AROUND 1045 PM EDT AND PRINCESS ANNE AROUND 1055 PM EDT. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 30 MPH... FREQUENT AND DANGEROUS LIGHTNING AND HEAVY DOWNPOURS AS THESE STORMS MOVE THROUGH. 44
Special weather statement, May 25, 10:25 PM EDT, 1 hour before
MDZ021>025-VAZ072>078-084>086-099-100-260300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1025 PM EDT TUE MAY 25 2004 SEVERE THUNDERSTORM WATCH #291 HAS BEEN REMOVED FROM THE FOLLOWING AREAS... IN VIRGINIA... GLOUCESTER...MATHEWS AND MIDDLESEX SEVERE THUNDERSTORM WATCH #291 REMAINS IN EFFECT UNTIL 1100 PM EDT FOR THE FOLLOWING AREAS... IN VIRGINIA... ACCOMACK...ESSEX...KING AND QUEEN...KING WILLIAM... LANCASTER...NORTHAMPTON...NORTHUMBERLAND...RICHMOND AND WESTMORELAND IN MARYLAND... DORCHESTER...INLAND WORCESTER...MARYLAND BEACHES... SOMERSET AND WICOMICO AT 1023 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS NORTH OF THE MIDDLE PENINSULA... MOVING EAST AROUND 25 MPH. NO ADDITIONAL THUNDERSTORMS ARE EXPECTED OVER THE MIDDLE PENINSULA THIS EVENING...AS A RESULT THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. THE SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT THROUGH 11 PM ELSEWHERE. ALTHOUGH THE ACTIVITY HAS WEAKENED OVER THE PAST COUPLE OF HOURS...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 11 PM. HURLEY
Special weather statement, May 25, 11:00 PM EDT, 25 minutes before
MDZ021>025-VAZ072>078-099-100-260400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1100 PM EDT TUE MAY 25 2004 SEVERE THUNDERSTORM WATCH #291 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING AREAS... IN VIRGINIA... ACCOMACK...ESSEX...KING AND QUEEN...KING WILLIAM... LANCASTER...NORTHAMPTON...NORTHUMBERLAND...RICHMOND AND WESTMORELAND IN MARYLAND... DORCHESTER...INLAND WORCESTER...MARYLAND BEACHES... SOMERSET AND WICOMICO
Special weather statement, May 25, 11:05 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1105 PM EDT TUE MAY 25 2004 MDZ022>025-VAZ099-260345- ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-WICOMICO MD- 1105 PM EDT TUE MAY 25 2004 ...STRONG THUNDERSTORMS MOVING ACROSS THE EASTERN SHORE... AT 1105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 11 MILES NORTH OF SALISBURY TO 28 MILES SOUTHWEST OF POCOMOKE CITY...OR FROM LAUREL TO 13 MILES SOUTH OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POCOMOKE CITY AROUND 1115 PM EDT...AND CHINCOTEAGUE AROUND 1145 PM EDT. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. REILLY
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Wallops Is Stn, VA (KWAL), 00:00Z
3.4 hours before the tornado, 95 km from the path. May 26, 2004.
- Mixed-layer CAPE
- 1416 J/kg
- Mixed-layer CIN
- -62 J/kg
- Surface CAPE
- 1786 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.0
- 0-3 km lapse rate
- 6.4 K/km
Wallops Is Stn, VA (KWAL), 12:00Z
8.6 hours after it, 95 km from the path. May 26, 2004.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -91 J/kg
- Surface CAPE
- 17 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
West_point (FYJ), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:40 UTC | 78.8 | 73.4 | 0° 0 kt | 1009.8 | ||
| 02:00 UTC | 78.8 | 73.4 | 0° 0 kt | 1010.2 | ||
| 02:20 UTC | 78.8 | 75.2 | 0° 0 kt | 1010.8 | ||
| 02:40 UTC | 75.2 | 71.6 | 0° 0 kt | 1011.2 | ||
| 03:00 UTC | 75.2 | 73.4 | 0° 0 kt | 1011.2 | ||
| 03:20 UTC | 78.8 | 73.4 | 0° 0 kt | 1010.8 | ||
| 03:40 UTC | 75.2 | 71.6 | 0° 0 kt | 1010.8 | ||
| 04:00 UTC | 77 | 73.4 | 0° 0 kt | 1011.2 | ||
| 04:20 UTC | 73.4 | 71.6 | 0° 0 kt | 1010.8 | ||
| 04:40 UTC | 73.4 | 71.6 | 0° 0 kt | 1010.5 | ||
| 05:00 UTC | 73.4 | 71.6 | 0° 0 kt | 1010.2 | ||
| 05:20 UTC | 73.4 | 71.6 | 0° 0 kt | 1010.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norfolk radar (KAKQ), 92 km away, was scanning. The volume nearest the touchdown began at 03:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of May 25, 2004
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 5:15 PM EDT | F2 | Crawford, PA | 7.0 | 50 | $3.5 million | ||
| May 25 | 5:37 PM EDT | F1 | Washington, MD | 1.5 | 100 | $250,000 | ||
| May 25 | 5:56 PM EDT | F0 | Frederick, MD | 0.5 | 50 | |||
| May 25 | 6:10 PM EDT | F0 | Venango, PA | 0.3 | 100 | |||
| May 25 | 5:23 PM CDT | F0 | Franklin, IL | 0.5 | 50 | |||
| May 25 | 5:45 PM CDT | F0 | Scurry, TX | 2.0 | 50 | |||
| May 25 | 6:49 PM EDT | F0 | Loudoun, VA | 0.5 | 50 | $1,000 | ||
| May 25 | 5:55 PM CDT | F0 | Bollinger, MO | 0.5 | 50 | |||
| May 25 | 6:45 PM CDT | F0 | Mitchell, TX | 1.2 | 125 | |||
| May 25 | 7:12 PM CDT | F0 | Mitchell, TX | 0.1 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.